Michigan, 2022Heavy Rain in Michigan, June 24, 2022
June 24, 2022 · NWS MQT · 1 event in 1 county or zone
Thunderstorms training across the Iron Mountain/Norway area resulted in two to three inches of rainfall and caused ponding of water and some minor street flooding in the late afternoon/early evening of 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms training across the Iron Mountain/Norway area resulted in two to three inches of rainfall and caused ponding of water and some minor street flooding in the late afternoon/early evening of 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 24, 11:20 AM CST, 40 minutes earlier.
Area forecast discussion, Jun 24, 11:20 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
120 PM EDT Fri Jun 24 2022
.SHORT TERM...(Today)
Issued at 321 AM EDT FRI JUN 24 2022
Upper Michigan is back to the warmer nocturnal conditions this
morning with temps in the 60s east and low 70s west. As a LLJ
traverses across the UP this morning, winds will remain as well as
remnant convective clouds from thunderstorms earlier in the night
upstream. Temperatures across the UP should remain elevated through
the overnight hours with these clouds and winds remaining.
Instability across the land areas is gone for the night, but there
is some weak elevated instability across the east half of Lk
Superior. With that, there is a small chance of some add'l
development across the lake that could find its way into the far
eastern portions of the UP around sunrise.
Upper Michigan will find itself along a subtle sfc trof this morning
as low- and mid-level ridging continue to slowly drift to E. A sfc
low and associated trof across the Dakotas today will slowly shift
to NE as weak southerly flow moves into Upper Michigan. With 850mb
temps still near 18-19C, sfc temps will climb into the 80s across
the interior, inducing lake breezes off both lakes under weak
gradient flow. With sfc heating, a subtle sfc trof, and anticipated
lake breezes, iso to sct tsra are expected across the central and
western portions of the UP this aftn/evn. Model soundings do suggest
some weak capping that will need to be overcome, but HREF members
have consistently shown development the last couple runs. Shear
values are quite low however, so any tsra development will likely be
short-lived, poorly organized, and unlikely to be strong, especially
outside of any lake breeze influences.
.LONG TERM...(Tonight through Thursday)
Issued at 313 AM EDT FRI JUN 24 2022
Upper air pattern consists of a 500 mb trough in the northern
Rockies 00z Sat with a ridge across the south and upper Great Lakes
region. The ridge gets pushed to the lower Great Lakes 12z Sat while
the trough moves into the northern plains and then moves into the
upper Great Lakes 12z Sun. With the upper trough moving through on
Sun, did put in some slight chance pops in the afternoon and evening
for some instability showers that could pop up. This is the one
change made to the forecast.
In the extended, the GFS and ECMWF show a 500 mb ridge in the
western U.S. 12z Mon with a trough in the Great Lakes region. There
is a shortwave over northern Saskatchewan 12z Mon that digs into
western Ontario 12z Tue and into the lower Great Lakes 12z Wed.
Another trough arrives and affects the upper Great Lakes 12z Thu
into 12z Fri. Temperatures look to be warming to near normal for
this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 120 PM EDT FRI JUN 24 2022
VFR conditions prevail the rest of today into tonight ahead of a
cold front approaching from the west. Could see a few showers and
thunderstorms over at KSAW late this afternoon as the Lake Michigan
and Lake Superior lake breezes converge; a smaller chance for
showers and thunderstorms is possible over KIWD this afternoon due
to only having upslope flow and the Lake Superior lake breeze to
work with. However, expect the rain chances to dwindle this evening
as the sunset kills off the lake breeze. There is a small chance
that we could see some FG develop over KCMX and KSAW tonight, but
only the NAM model is hinting at it, so not including in the TAFs.
As the cold front moves into the CWA early Saturday morning, expect
KIWD and KCMX to see some shower and thunderstorm activity. In
addition, some LLWS is expected over KIWD and KCMX Saturday morning
as a low-level jet associated with the passage of the cold front
moves in. Cigs along the cold front could get down to low end IFR
conditions.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 313 AM EDT FRI JUN 24 2022
Expect winds less than 20 knots remaining that way until Saturday
night when a cold front moving from west to east across Lake
Superior brings southwest winds of 20 to 25 knots across the lake.
Behind this front, expect west winds of 20 to 30 knots across Lake
Superior Sunday. As winds turn northwesterly Sunday night, expect
winds to weaken to 20 to 25 knots across the eastern lake, becoming
20 knots or less by Monday as ridging moves back in.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...07
AVIATION...TAP
MARINE...07
Hazardous weather outlook, Jun 24, 1:47 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
347 AM EDT Fri Jun 24 2022
MIZ001>007-009>013-084-085-250800-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
347 AM EDT Fri Jun 24 2022 /247 AM CDT Fri Jun 24 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms today, mainly across
west half of Upper Michigan.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will return at times through Saturday night,
mainly in the afternoon through late evening hours.
Gusty west to northwest winds of 30 to 40 mph are possible on
Sunday across the Keweenaw Peninsula.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-250800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
347 AM EDT Fri Jun 24 2022 /247 AM CDT Fri Jun 24 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will return at times through Saturday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-250800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
347 AM EDT Fri Jun 24 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will return at times through Saturday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ014-250800-
Southern Schoolcraft-
347 AM EDT Fri Jun 24 2022
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms today.
There is a moderate swim risk for Lake Michigan beaches today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will return at times through Saturday night,
mainly in the afternoon through late evening hours.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Heavy Rain, Dickinson
- When
- June 24, 12:00 PM CST to 4:00 PM CST
- Where
- Dickinson County, 1.42 mi SE of (Imt)iron Mtn Arpt to 0.38 mi SE of Vulcan
- Reported by
- Trained Spotter
- Coordinates
- 45.804, -88.102
Spotters from Iron Mountain and Kingsford to Norway and Vulcan reported anywhere from two to three inches of heavy rain over a 4-hour period on the afternoon of the 24th. The rain caused minor street flooding and ponding of water in portions of Iron Mountain and Kingsford and in Vulcan.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 24 to 25, 20222 deaths · 1 event
- Tornadoes and Hail in Minnesota, June 24, 2022EF2 · 42 events
- Damaging Winds and Heavy Rain in Florida, June 24, 2022$95,000 · 52 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, June 24, 2022$21,000 · 1.75 in hail · 21 events
- Damaging Winds in Florida, June 24, 2022$22,000 · 3 events
- Flooding and Damaging Winds in Florida, June 24 to 29, 2022$8,000 · 55 kt wind · 18 events
- Hail and Damaging Winds in South Dakota, June 24, 20222.5 in hail · 18 events
- Flash Flood and Hail in Georgia, June 24, 2022$2,000 · 1.75 in hail · 16 events
- Damaging Winds in Minnesota, June 24 to 25, 202252 kt wind · 15 events
- Hail and Heavy Rain in Iowa, June 24 to 25, 20221.75 in hail · 12 events
- Hail and Damaging Winds in Nebraska, June 24, 20221.75 in hail · 11 events
- Excessive Heat in Florida, June 24, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035115.